Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Topeka, KS

June 12, 2004Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2004, 10:26 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 10:26 PM CDT (03:26 UTC)
Expired
Jun 12, 2004, 11:30 PM CDT
In force
64 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:15 PM CDTTornado WatchSPC5 hr
Jun 12, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 130326
SVRTOP
KSC061-127-197-130430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GEARY COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF
  VOLLAND TO 6 MILES NORTHWEST OF BURDICK...OR ALONG A LINE EXTENDING
  FROM 7 MILES SOUTH OF MANHATTAN TO 26 MILES SOUTHEAST OF ABILENE...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURDICK
  DWIGHT
  PARKERVILLE
  ALTA VISTA
  WILSEY
  VOLLAND
  COUNCIL GROVE LAKE
  ALMA
  MCFARLAND
  COUNCIL GROVE
  DUNLAP

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3907 9682 3853 9687 3852 9637 3874 9637
          3875 9617 3906 9617 3906 9638 3904 9638
          3903 9650 3906 9650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:38 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 3:38 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT JUN 12 2004

.DISCUSSION...
FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE
SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO
EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS.
THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK.

THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST
AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE
IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE
SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE
NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE
NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE
WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME
SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS.
ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE
AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR
TONIGHT.

THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY
BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY
NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER
AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE
FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM
CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES
OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW
THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER
THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR
SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS
OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT
THIS.

AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING
SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE
PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST
AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS
FOR WEDNESDAY  THINKING THE FRONT WILL PROVIDE A FOCUS FOR
CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE
NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY
APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS
THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT.
THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE
FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR
NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE
IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND
NORTHWEST FLOW.

WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES
OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE
GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS
KSZ010>012-022>024-026-036>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 12, 10:13 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SAT JUN 12 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1013 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS
PORTIONS OF NORTHEAST KANSAS AND ALL OF EAST CENTRAL KANSAS INTO THE
EARLY MORNING HOURS. THESE STORMS WILL PRODUCE STRONG DAMAGING WINDS
IN EXCESS OF 70 MPH. ISOLATED LARGE HAIL IS STILL POSSIBLE AS WELL.
STORMS THAT CONTINUE OVER THE SAME AREAS MAY ALSO PRODUCE SOME FLASH
FLOODING. THE MAIN AREA FOR CONTINUED SEVERE WEATHER IS EAST AND
SOUTH OF A LINE FROM ABILENE TO CLAY CENTER TO HOLTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE
SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE
SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Local storm report, Jun 12, 10:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     LAWRENCE                38.97N 95.24W
06/12/2004  65 MPH           DOUGLAS            KS   TRAINED SPOTTER

&&

DS
Special weather statement, Jun 12, 10:04 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT SAT JUN 12 2004

KSZ021>024-026-034>040-054>056-058-059-130800-
ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-
JEFFERSON-LYON-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-
WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION
CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
1004 PM CDT SAT JUN 12 2004

...SEVERE THUNDERSTORM WATCH NUMBER 456 REMAINS IN EFFECT UNTIL 3
AM...

THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER
Special weather statement, Jun 12, 10:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SAT JUN 12 2004

KSZ008>012-020-130400-
BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON-
INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE
1010 PM CDT SAT JUN 12 2004

...TORNADO WATCH NUMBER 453 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD

SOME CITIES NO LONGER IN THE TORNADO WATCH...

  CONCORDIA             MARYSVILLE            HIAWATHA

KSZ021>024-026-034>040-054>056-058-059-130400-
ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-
JEFFERSON-LYON-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-
WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION
CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
1010 PM CDT SAT JUN 12 2004

...SEVERE THUNDERSTORM WATCH NUMBER 456 REMAINS IN EFFECT UNTIL 3
AM...

THIS REPLACES THE PREVIOUS TORNADO WATCH.

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH...

  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER

WOLTERS
Local storm report, Jun 12, 10:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 S RANDOLPH            39.36N 96.76W
06/12/2004  1.75 INCH        RILEY              KS   EMERGENCY MNGR

&&

DS
Local storm report, Jun 12, 10:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             3 N ESKRIDGE            38.90N 96.11W
06/12/2004  0.75 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 12, 10:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LYNDON                  38.61N 95.68W
06/12/2004  60 MPH           OSAGE              KS   TRAINED SPOTTER

            SHUTTERS BLOWN OFF HOUSE.

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:37 PM CDTFlash Flood WarningTOPRepublic4 hr
Jun 12, 7:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic64 min
Jun 12, 7:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley48 min
Jun 12, 7:59 PM CDTTornado WarningTOPCloud61 min
Jun 12, 8:02 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie43 min
Jun 12, 8:30 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Jun 12, 8:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee39 min
Jun 12, 8:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson45 min
Jun 12, 9:00 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington60 min
Jun 12, 9:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee63 min
Jun 12, 9:16 PM CDTSevere Thunderstorm WarningTOPPottawatomie59 min
Jun 12, 9:22 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson53 min
Jun 12, 9:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Riley63 min
Jun 12, 9:34 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage56 min
Jun 12, 10:01 PM CDTSevere Thunderstorm WarningTOPWabaunsee44 min
Jun 12, 10:35 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie40 min
Jun 12, 11:23 PM CDTFlash Flood WarningTOPDickinson112 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.